Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Des Moines, IA

May 31, 2002Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2002, 10:22 PM CDT for Mahaska County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 10:22 PM CDT (03:22 UTC)
Expired
May 31, 2002, 11:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:58 PM CDTHail 2Rose Hill, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 010322
SVRDSM
IAC123-010400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1022 PM CDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1100 PM CDT

* AT 1017 PM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER
  OSKALOOSA...OR ABOUT 23 MILES NORTHWEST OF OTTUMWA...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN OKALOOSA NOW...
  NEAR KEOMAH VILLAGE AROUND 1035 PM...
  4 MILES NORTHEAST OF EDDYVILLE AROUND 1055 PM AND
  6 MILES SOUTHWEST OF FREMONT AROUND 1100 PM.

DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED
AREA.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:15 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 31, 9:15 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT FRI MAY 31 2002

WL UPDATE TO HIKE TEMPS.  DECENT WAA WITH WAVERING FNTL BNDRY SRN IA.
ON BORDER OF CAP LINE TNGT HWVR DVLP SWELLING CU WITH PSBLE NEW
CELLS JUST S OF KDSM AREA.  GOES SOUNDINGS SHOW ANY DVLP SHULD BE HI
BASED ELEVATED.

.DSM...NONE

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:43 PM CDTSevere Thunderstorm WarningDMXMahaska47 min
May 31, 10:38 PM CDTSevere Thunderstorm WarningDMXWapello67 min
May 31, 11:04 PM CDTSevere Thunderstorm WarningDMXDavis56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.